No-one warned me about antidepressant withdrawal syndrome

Discontinuation syndrome is a disorientating experience that can occur when you stop taking antidepressants, yet no-one warned me about it, writes Emma Flint

Content warning: this piece contains mention of suicidal thoughts. Click here to go back to the homepage

 
When I started to taper my venlafaxine medication, a type of antidepressant that I’d been taking for just over three years, I wasn’t expecting to have such a horrid experience. I knew it might be a little jarring to begin with, but nothing I hadn’t experienced before when coming off meds.

Nothing prepared me for just how ill I felt — brain fog, dizziness and, worst of all, brain zaps began within days of me reducing my dose. I had followed my doctor’s instructions perfectly: gradually reducing my dose, not suddenly stopping taking the medication in one go.

What I was experiencing was discontinuation syndrome, a series of symptoms that can happen as the chemicals in your brain adjust to the change and/or lack of medication. Also known as antidepressant withdrawal syndrome, it’s associated with stopping your meds suddenly,1 but this isn’t the only time it can happen. Claiming so is not only wrong but creates a false sense of security for those following their doctor’s advice and coming off their meds gradually.

Few GPs properly prepare their patients for what could happen when they come off their antidepressants.2 There may be a brief mention of some side effects, to the tune of: these may be unpleasant or uncomfortable but will probably subside soon.

I’m not ashamed to admit that I was scared. Suddenly, it made sense why so many people choose to remain on venlafaxine, even despite it not working for them anymore

It took approximately two weeks for my discontinuation syndrome to get bad — really bad. I had a manic EUPD (emotionally unstable personality disorder, also known as borderline personality disorder) episode that saw me resorting to old and destructive habits, ones which led to me considering taking my own life. Late one night I walked out of my house and wandered the streets aimlessly, with the sole intent of not seeing the next day.

The tipping point? Brain zaps. Not every instance of discontinuation syndrome may have them, but they’re far more common than they’re given credit for.

Brain zaps are well known for being a horrible part of venlafaxine withdrawal, yet you’ll only find that information if you Google the numerous forums dedicated specifically to them. The best way I can describe it is like a sudden vibration inside your head, much like how your mobile buzzes in your pocket when you get a text or call. You can physically hear the buzzing, similar to the way electricity crackles, as you get the zap; at least, that was my experience.

This happened multiple times a day. Worst of all, it only takes slight eye movement to the left or right to set a zap off, and so just looking out the corner of your eyes can result in a jolt. They don’t physically hurt, but the sudden way they happen is extremely unpleasant. Every time it happened to me my anxiety went through the roof, which, as someone with a panic disorder, is less than ideal.

I’m not ashamed to admit that I was scared. Suddenly, it made sense why so many people choose to remain on venlafaxine, even despite it not working for them anymore — they wanted the brain zaps to stop. They wanted the discontinuation syndrome to stop.

My GP sympathised, but I’m not sure he empathised with how badly I was coping

What made the experience all the more troubling was that I wasn’t even close to the end of my tapering off period — I was only two weeks in. I was coming down from the 150mg dose, with two more doses to go before I was in the clear and able to move onto a different antidepressant.

My GP couldn’t easily give me another medication to help ease the transition because venlafaxine reacts with quite a few other antidepressants, such as citalopram, which I’m now on. Moreover, he didn’t want to prescribe diazepam (Valium) or similar for fear of its addictive qualities, and so I very much had to grin and bear it. My GP sympathised, but I’m not sure he empathised with how badly I was coping.

Fortunately for me, the brain zaps eased after a few days. But the memory of how they felt — that abject fear — has stayed with me ever since. Every time I took a tablet, I wondered if it would trigger them. When I went down to the next dose, I worried they’d come back with a vengeance.

My intention in sharing my story isn’t to scare anyone into never coming off their antidepressants, nor am I saying to ignore what your GP says. I want to raise awareness about the side effects of antidepressants, and how they can go far beyond what happens as you’re taking them.

GPs are too focused on immediate action to give you a thorough rundown of what might happen as you approach the end of your treatment

Part of the issue is with how antidepressants are given out and discussed — GPs are too focused on immediate action to give you a thorough rundown of what might happen as you approach the end of your treatment. The leaflets inside your meds packet give some details, but they don’t prepare you for the likes of discontinuation syndrome.

Up until I lived through it, I’d never even heard of discontinuation syndrome, and I’ve been using antidepressants for 11 years. In that time, I’ve been on sertraline, citalopram, and venlafaxine (I’m now back on citalopram).

If you’re looking to reduce or to stop taking your antidepressants, make sure you know the facts. Don’t be too afraid or intimidated to ask for all the information you can get — your GP is meant to help you, not leave you suffering in silence.

For those going through discontinuation syndrome, please know that it does get better. I can’t promise it’ll be soon, or that it won’t be a difficult process, but you’re not alone in this.
 
 
Featured image is a cartoonish illustration of a person with thick black curly hair and glasses. They have their eyes closed and three separate clouds that are different shades of blue and purple cover their eyeline
 
 
Page last updated March 2021

Emma Flint

Emma Flint is a genderfluid queer writer based in the West Midlands, who focuses on LGBTQIA+, mental health, and sexual welfare topics. Having spent most of her career writing about a variety of subjects to help gain better footing in a competitive industry, she now channels most of her time into creating queer fiction and inclusive journalism. Despite much progress, she still feels that these two industries are underrepresented in the mainstream, which she hopes to change in her own small way.

View more

References

  1. Bullock, C., and Bernstein, C.A., Discontinuation syndrome and antidepressants, Harvard Health Publishing, April 2019 [online] (accessed 31 March 2021)
  2. McCabe, J., et al., General practitioners’ and psychiatrists’ attitudes towards antidepressant withdrawal, BJPsych Open, July 2020, vol 6, no 4, e64

More posts like this